PREVIOUS QUESTION:

 

NEXT QUESTION:

 

Who gets tardive dyskinesia?

ANSWER

You can get tardive dyskinesia if you take an antipsychotic drug for schizophrenia, bipolar disorder, and other brain conditions, usually for 3 months or more. Older versions of these drugs may be more likely to cause these movements than newer ones.

Some drugs that treat nausea, reflux, and other stomach problems can also cause tardive dyskinesia if you take them for more than 3 months.

You're more likely to get it if you:

  • Are a woman who has gone through menopause
  • Are over 55 years old
  • Abuse alcohol or drugs
  • Are African-American or Asian-American
Reviewed by Jennifer Casarella on December 1, 2020
Reviewed by Jennifer Casarella on December 1, 2020

NEXT QUESTION:

Which drugs can cause tardive dyskinesia?

WAS THIS ANSWER HELPFUL

"ALEXA, ASK WEBMD"

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.

    Other Answers On: